Pennsylvania, 2008

Damaging Wind in Pennsylvania, August 14, 2008

August 14, 2008 · NWS PHI · 1 event in 1 county or zone

Some isolated pulse type severe thunderstorms occurred in eastern Pennsylvania during the afternoon of the 14th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Some isolated pulse type severe thunderstorms occurred in eastern Pennsylvania during the afternoon of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Aug 14, 12:20 PM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 14, 12:20 PM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
120 PM EDT THU AUG 14 2008

.SYNOPSIS...
A PERSISTENT UPPER TROUGH WILL REMAIN OVER THE REGION THROUGH
SATURDAY.  SEVERAL DISTURBANCES WILL MOVE THROUGH THE TROUGH TODAY
AND TONIGHT, BRINGING A CHANCE OF SHOWERS AND THUNDERSTORMS.  THE
TROUGH WILL MOVE EASTWARD ON FRIDAY AND AN ASSOCIATED COLD FRONT
WILL CROSS THE AREA FRIDAY INTO FRIDAY NIGHT.  MORE WIDESPREAD
SHOWERS AND THUNDERSTORMS ARE EXPECTED WITH THE FRONT.  HIGH
PRESSURE WILL THEN BUILD IN BEHIND THE FRONT FOR THE WEEKEND INTO
EARLY NEXT WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
NO MAJOR CHANGES TO THE FORECAST TODAY. JUST A FEW TWEAKS, MAINLY
FOR CURRENT CONDITIONS AND TRENDS. NEW TEXT PRODUCTS SHOULD BE
OUT. PREVIOUS DISCUSSION BELOW.

THE PERSISTENT UPR TROF WILL REMAIN OVER THE REGION AND SEVERAL
VORTS WILL ROTATE THROUGH IT.  THESE VORTS WILL TOUCH OFF SOME
MAINLY DIURNAL SHOWERS AND THUNDERSTORMS TODAY.  A WEAK SFC LOW AND
ANOTHER S/WV WILL AFFECT THE AREA TONIGHT.  THESE FEATURES ALSO
BRING SOME INCREASED UVV TO THE REGION AND HIGHER POPS ARE A RESULT.

THERE WILL CONTINUE TO BE CLOUDS AROUND WITH ALL THE INSTABILITY IN
THE TROF AND THE CLOUDS WILL KEEP TEMPS AOB SEASONAL VALUES ONCE
AGAIN.  MAV GUIDANCE CONTINUES TO LOOK TOO WARM.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE BEST CHANCES OF PRECIP LOOK TO BE FRIDAY AND FRIDAY NIGHT AS THE
AXIS OF THE UPR TROF APPROACHES FROM THE WEST AND THE ASSOCIATED
CDFNT CROSS THE REGION.  THERE IS DECENT INSTABILITY ONCE AGAIN AND
UVV IS PROGGED TO BE MUCH HIGHER THAN ON THURSDAY.  AS A RESULT,
THIS PERIOD LOOKS TO HAVE THE MOST WIDESPREAD CONVECTION AND BEST
POTENTIAL FOR SVR TSTMS.  OBVIOUSLY, THIS SITUATION WILL BE WATCHED
AS IT DEVELOPS.  WILL CONTINUE THE MENTION OF CONVECTION IN THE HWO
ON FRIDAY.  THE MODELS ARE IN DECENT AGREEMENT WITH THE LARGE SCALE
FEATURES, ALTHOUGH THERE ARE SOME TIMING DIFFS.

ONCE AGAIN, THE GFS MOS GUID SEEMS TOO WARM AND HAVE SHADED TOWARD
THE COOLER MET/FWC NUMBERS.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THE CDFNT AND PERSISTENT UPPER TROF IS FCST TO MOVE OFFSHORE EARLY
ON SATURDAY.  THERE IS VERY GOOD MODEL AGREEMENT WITH RESPECT TO THE
THE MAJOR FEATURES THROUGH SATURDAY MORNING.  THE GFS THEN BECOMES
FASTER INCREASING HGTS OVER THE AREA VERSUS THE NAM/WRF.

HIGH PRESSURE WILL THEN BUILD IN AND MOST OF SATURDAY AND ALL DAY
SUNDAY LOOK DRY AND PLEASANT ATTM.  TEMPS WILL WARM UP ON SUNDAY AND
WILL RETURN TO MORE AUGUST-LIKE LEVELS AS THE HIGH DOMINATES THE WX
THROUGH EARLY NEXT WEEK.  A WEAK CDFNT AND H5 TROF SHOULD STAY
PREDOMINANTLY TO THE NORTH MONDAY NIGHT INTO TUESDAY, BUT A SHOWER
OR TSTM CAN NOT BE RULED OUT.  HIGH PRESSURE WILL THEN BUILD IN FOR
THE MIDWEEK PERIOD.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
TAFS ABOUT TO BE ISSUED HAVE A LOWER CONFIDENCE THAN AVERAGE
FORECAST FOR THIS TAF PERIOD BECAUSE OF SCATTERED TO WIDELY
SCATTERED CONVECTION EXPECTED. WHILE IN GENERAL VFR CONDITIONS ARE
SHOULD PREVAIL INTO THIS EVENING, IFR CONDITIONS MIGHT OCCUR DURING
ANY THUNDERSTORMS. AT THE MOMENT BEST CONFIDENCE OF THIS AFFECTING
ANY TERMINAL IS KABE, WE WOULD EXPECT THE LEAST AFFECT FROM THE
TSRAS AT KACY AND KMIV.

THUNDERSTORMS ARE DEVELOPING OVER THE HIGHER TERRAIN WHICH MEANS
THROUGH THE AFTERNOON HOURS, THE HIGHEST CHANCES OF THEM AFFECTING
TERMINAL LOCATIONS WOULD BE KABE AND KRDG IN THAT ORDER. AN OUTFLOW
BOUNDARY OR GUST FRONT FROM THE THUNDERSTORM NEAR LONG BEACH ISLAND
NJ WILL BE FOLLOWED TO SEE IF IT WILL HAVE ENOUGH ENERGY TO POSSIBLY
INDUCE TSRAS EARLIER AT THE OTHER TERMINAL LOCATIONS. OTHERWISE
THROUGH THE AFTERNOON A BAY BREEZE WIND SHIFT WAS INCLUDED FOR KILG
AND A SEA BREEZE WIND SHIFT FOR KACY.

BEST CHANCES FOR ANY TSRA ACTIVITY TO REACH THE TERMINAL REGION WILL
BE DURING THE EVENING HOURS AS AN UPPER AIR DISTURBANCE OVER WESTERN
PENNSYLVANIA MOVES CLOSER TO THE REGION. SINCE THE UNCERTAINTY WAS
TOO HIGH TO CARRY TSRA IN A PREVAILING FORECAST GROUP, WE LEFT
MENTION TO EITHER VCTS OR A CB CLOUD GROUP. BELIEVE AS THE NIGHT
CONTINUES THE CHANCES OF A TSRA AFFECTING ANY OF THE TERMINALS WILL
DECREASE. DEW POINTS IN GENERAL ARE HIGHER THAN A COUPLE OF DAYS AGO
AND WE CONTINUED TO MENTION SOME LIGHT MVFR FOG AT MOST TERMINALS
OVERNIGHT. IF A TERMINAL DOES HAVE A TSRA, THE CHANCES FOR IFR
CONDITIONS DUE TO MORNING FOG WILL INCREASE.

WE USED THE APPROXIMATE DISSIPATION TIME OF THE FOG THIS MORNING
(12Z-13Z) TO BRING BACK VFR CONDITIONS.

OUTLOOK...
A MORE ORGANIZED AREA OF SHOWERS AND THUNDERSTORMS IS LIKELY LATER
IN THE DAY FRIDAY INTO FRIDAY EVENING. THIS COULD BRING MORE
WIDESPREAD IFR CONDITIONS AS IT MOVES THROUGH ALONG WITH STRONG
GUSTY WINDS AND FREQUENT LIGHTNING. THEN GENERALLY VFR CONDITIONS
(OUTSIDE OF POSSIBLY SOME EARLY MORNING FOG OR HAZE) IS EXPECTED TO
PERSIST INTO MONDAY WITH THE NEXT CHANCE FOR PRECIPITATION INDUCED
CIG AND VSBY RESTRICTIONS ON TUESDAY.

&&

.MARINE...
EXCEPT FOR POTENTIAL TSTMS THIS AFTERNOON AND EVENING AND AGAIN
FRIDAY AND FRIDAY NIGHT, CONDITIONS SHOULD BE TRANQUIL ON THE
COASTAL WATERS OF NJ/DE AND ON DELAWARE BAY THROUGH MONDAY. MARINE
FORECAST UPDATED TO REFLECT WHAT IS EXPECTED TO BE A LIGHT UP THE
DELAWARE BAY BREEZE THIS AFTERNOON.

AN UPPER AIR DISTURBANCE EMBEDDED WITHIN AN UPPER AIR TROUGH WILL
ALLOW FOR SCATTERED SHOWERS AND TSTM DEVELOPMENT THIS AFTN AND
EVENING. ANOTHER UPPER AIR DISTURBANCE, THIS TIME A BIT STRONGER
THAN TODAY WILL BRING MORE WIDESPREAD SHOWERS AND TSTMS TO THE AREA
FRIDAY AFTERNOON AND NIGHT.

OTHERWISE, AN AREA OF SURFACE LOW PRESSURE WILL MOVE BY WELL TO THE
EAST THROUGH FRIDAY FOLLOWED BY HIGH PRESSURE SATURDAY THROUGH
MONDAY. PRECIPITATION ASSOCIATED WITH THIS LOW SHOULD STAY TO THE
EAST OF THE AREA WITH ANY SHOWERS OR TSTM ACTIVITY ASSOCIATED WITH
THE UPPER AIR DISTURBANCES MENTIONED ABOVE.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...NIERENBERG
NEAR TERM...NIERENBERG/ROBERTSON
SHORT TERM...NIERENBERG
LONG TERM...NIERENBERG
AVIATION...GIGI
MARINE...GIGI/STAUBER
Hazardous weather outlook, Aug 14, 4:27 AM EST, 9 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
527 AM EDT THU AUG 14 2008

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-150930-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
527 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND
PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

ANZ430-431-450>455-150930-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
527 AM EDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS FRIDAY AND FRIDAY EVENING MAY BE STRONG, AND
PRODUCE HEAVY RAIN, GUSTY WINDS, HAIL, AND DANGEROUS CLOUD TO
SURFACE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED FRIDAY AND FRIDAY EVENING.

In the hours before

Special weather statement, Aug 14, 1:04 PM EST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
204 PM EDT THU AUG 14 2008

PAZ060-141845-
BERKS PA-
204 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS COUNTY...

AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF READING...MOVING NORTHEAST AT
21 MPH. THE THUNDERSTORM WILL BE NEAR LENHARTSVILLE AROUND 215 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

FORECASTER: GORSE
Special weather statement, Aug 14, 1:07 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
207 PM EDT THU AUG 14 2008

PAZ055-141845-
MONROE PA-
207 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF MONROE COUNTY...

AT 205 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTH OF MOUNT POCONO...MOVING NORTHEAST
AT 21 MPH. THE THUNDERSTORM WILL BE NEAR REEDERS AROUND 215 PM...
SCOTRUN AROUND 220 PM...ARLINGTON HEIGHTS...STROUDSBURG AROUND 230
PM...ANALOMINK...HERNYVILLE...EAST STROUDSBURG AROUND 235 PM AND
ALPINE MOUNTAIN AROUND 240 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED WITH THIS STORM.

FORECASTER: GORSE
Special weather statement, Aug 14, 1:48 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
248 PM EDT THU AUG 14 2008

PAZ060-141930-
BERKS PA-
248 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN BERKS COUNTY...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTH OF READING...MOVING NORTHEAST AT
20 MPH. THE THUNDERSTORM WILL BE NEAR LENHARTSVILLE AROUND 305 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED FROM THIS STORM.

FORECASTER: GORSE
Special weather statement, Aug 14, 2:00 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT THU AUG 14 2008

PAZ062-142000-
NORTHAMPTON PA-
300 PM EDT THU AUG 14 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHAMPTON COUNTY...

AT 258 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF ALLENTOWN...MOVING
NORTHEAST AT 23 MPH. THE THUNDERSTORM WILL BE NEAR BEERSVILLE AROUND
310 PM...CHAPMAN...BATH...STEUBEN AROUND 320 PM...NAZARETH...PALMER
HEIGHTS AROUND 330 PM...EASTLAWN GARDENS...STOCKERTOWN...TATAMY
AROUND 335 PM AND BELFAST AROUND 340 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES. THIS STORM HAS THE POTENTIAL TO
STRENGTHEN AGAIN AND POSSIBLY BECOME SEVERE.

FORECASTER: GORSE

The radar

The Philadelphia radar (KDIX), 131 km away, was scanning. The volume nearest the first event began at 19:08 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lehigh

When
August 14, 2:10 PM EST
Where
Lehigh County, Neffs
Measured
50 kt (58 mph) estimated gust
Reported by
County Official
Coordinates
40.700, -75.600

A severe thunderstorm tore down large tree limbs and wires in the northern part of North Whitehall Township. The same thunderstorm produced pea to marble size hail in Bethlehem and South Whitehall Township.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2008Every state in 2008This day in weather historyWarnings in Pennsylvania, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132472.